General Discussions

Myeloma Antibody Side Effect Management

By Panelists: Keith Stewart, MB ChB, Kathleen Colson RN, BSN, BS, Charise Gleason MSN, NP-BC, AOCNP, Wendy Vogel, MSN, FNP, AOCNP
PUBLISHED THURSDAY, JANUARY 1, 1970


Transcript:

Charise Gleason, MSN, NP-BC, AOCNP:
The side effects that we see associated with daratumumab tend to be fatigue and some blood count drops. I think we’re using it in combination with other therapies, so that plays a role as well. Education for our patient is very important to let them know that they might experience some flu-like symptoms over the next few days. They’re definitely more tired, especially as they’re adjusting to the medication. Otherwise, it has been very well tolerated. Our patients are really disappointed when they have to come off of infusion with daratumumab.

The other side effects that we typically see are some of those GI toxicities, like nausea and diarrhea, which are well managed with antidiarrheals or anti-emetics, as needed, for patients. I think it’s important just to let them know to have these expectations, that they’re going to have some of these side effects with that. Count check is very important, especially early on in therapy, to make sure that they’re not becoming neutropenic and to add on prophylactic antibiotics as needed.

Our experience at our center is pretty much what we see in the data for monoclonal antibodies. We’ve given so many of these to our patients that we’re seeing the same thing with reactions, our own data pretty much reflect what we see from the clinical trials.

Kathleen Colson, RN, BSN, BS: Managing side effects with any therapy that we give to a patient with multiple myeloma, we’re pretty experienced with all of these therapies, whatever class of drug they’re in—whether it’s a monoclonal antibody, the immunomodulatory drugs, or with the proteasome inhibitors. So now, the approved monoclonal antibodies are in combination with immunomodulatory drugs and with proteasome inhibitors. And so, we do know what those known side effects are. The side effects of the lenalidomide or Velcade (bortezomib) can cause patients to have neutropenia or thrombocytopenia. We are well aware of that, and we know how to handle those by supportive measures.

If patients have a low platelet count, we’ll give them platelets. If they’re neutropenic and their white blood cell count is less than it should be, then we’ll support them with growth factors. Immunomodulatory drugs have other side effects, such as increased risk of a thrombotic event, so all patients should be on anticoagulation if they’re receiving lenalidomide/dexamethasone in conjunction with monoclonal antibody therapy. Patients who are on daratumumab/Velcade/dexamethasone, Velcade can cause transient thrombocytopenia and neutropenia. So, again, we monitor those patients and give them supportive medications when needed. Also, these proteasome inhibitors, such as bortezomib, can cause patients to have peripheral neuropathy, so a peripheral neuropathy assessment is important prior to administering bortezomib therapy. Also, with the proteasome inhibitors, such as bortezomib, we know that can cause a reactivation of herpes zoster, so all of our patients are on antiviral medications. Just an aside, all patients, even those on monoclonal antibodies—because we are altering the immune system—in our practice, are also on antiviral medications.

Wendy Vogel, MSN, FNP, AOCNP: The primary side effects that we see from a drug like elotuzumab would be fatigue. Absolutely there is fatigue from everything we give, and sometimes fatigue can be very difficult, too, and one of the hardest things that nurses have to deal with in any cancer therapy. So, fatigue is a big one. We want to manage that with making sure the patients, first of all, are not anemic or it’s not an underlying cause that we can treat. We talk about time management, energy management, having an energy bank, and when to draw out of that bank and when to put into that bank.

Another side effect that we might see is neutropenia and thrombocytopenia. We’ll be monitoring blood counts throughout their therapy and managing that appropriately. Sometimes side effects come from the backbone of therapy, as well from the drugs that we are using in addition to our monoclonal antibodies, so those are managed according to whatever drug that we’re giving per their prescribing information. We might see diarrhea or mild GI side effects. Those are usually not really bad with these therapies though.

I find that the toxicities that were reported in the clinical trials have been very consistent with what I see in my patient population, and perhaps even better. Some of our patients have commented that the therapy that they’re receiving with the monoclonal antibodies is like a breath of fresh air compared to some of the previous therapies that they’ve had.

Kathleen Colson, RN, BSN, BS: Besides the side effect profiles that every clinician should be readily able to manage, there are other warnings and precautions that should be noted for patients receiving daratumumab therapy. One of these that’s very important is the interference of serological testing, which is blood testing. Daratumumab binds to CD38, which is on red cells, and this may alter blood typing. So, it’s very important, for prior to the first dose of daratumumab, that every patient should have blood typing done. And also, blood banks need to be aware that a patient is receiving daratumumab or CD38 monoclonal antibody because what happens is that the CD38 that’s on the red cells can be interfered with and may result in a positive indirect Coombs test.

Transcript Edited for Clarity
Start a discussion
You must log in to use this feature, please click here to login.
Intellisphere, LLC
2 Clarke Drive
Suite 100
Cranbury, NJ 08512
P: 609-716-7777
F: 609-716-4747

Copyright OncNursing 2006-2017
Intellisphere, LLC. All Rights Reserved.